My Mom's hallucinations are getting worse.

Follow
Share

She has Lewy Body Dementia.

This question has been closed for answers. Ask a New Question.
Find Care & Housing
21

Answers

Show:
1 2 3
Another update, we're 1 week now since we stopped the venlafaxine, my Mom seems to be doing OK, she still has the hallucinations but at least they're enjoyable hallucinations and not the violent sinister ones, she gets a little agitated on and off but not something that's too much to deal with so I haven't put her on the exelon patch yet, I don't want to put her on that unless I absolutely have to. The melatonin is working great, I'm actually shocked that it's working that well, my Mom has always been a horrible sleeper even before the Lewy Body Dementia diagnosis but her sleeping became worse when she was going through a downturn, now she sleeps through the night, the only time I hear her on the monitor is when she gets up to go to the bathroom, other than that she sleeps very quietly. We have to see her Pulmonologist today for her routine visit, the weather is changing here and since she went off the nasonex she has her cough again that she had when she went through her downturn, I'm hesitant though to have the Doctor put her on something for it. Just curious if there's something natural out there that I can put her on that would maybe have the same results of the nasonex without the ingredients of it? I was thinking maybe just plain saline?

Thanks again for all your help.
Helpful Answer (0)
Report

Oh Good Lord! my Mom's 34 year old hallucination boyfriend is back. I'm still going to take a watch and see approach, as long as it's that type of hallucination as opposed to the sinister ones she had a few weeks ago I can deal with it. I told my husband that my Mom with her hallucination boyfriend gets more action than we do LOL.
Helpful Answer (0)
Report

Thank you for the update, DeeDeeJ!
Helpful Answer (0)
Report

Just an update, we saw the new Neurologist, he gave my Mom a very thorough exam and she actually did pretty well from what I saw, we decided to definitely take her off the Venlafaxine and put her on 3mg of Melatonin to see how that helps with her sleep, and today was the 1st time where it seemed like my old Mom was back to her old self, there's been a great amount of improvement since removing Nasonex and Venlafaxine and she got a great nights sleep with the Melatonin, I didn't hear her at all on the monitor and she said she hasn't seen or heard anything since yesterday. The Neurologist of course said that there's no testing to diagnose Lewy Body Demential, but we're going to see how well she does being off the 2 meds, and he gave me samples of Exelon to try if the hallucinations come back and it makes her agitated. We're going to take a wait and see approach right now.
Helpful Answer (1)
Report

Just want to update everyone here. I took my Mom off the Nasonex when I saw the responses in this thread and I can't tell you what a difference it's made, it's the strangest thing but it's like she's coming out of a fog, hallucinations are still there but they're not as dramatic and violent like they had been, it's like the hallucinations have become calmer. She's engaging in more normal conversations now and is able to watch the news and comment on it. We see the Neurologist next week and I'll mention it to him about the meds in particular the difference since being off nasonex, and see if he recommends coming off the venlafaxine or just watch her right now while she's on it.

Thanks so much again.
Helpful Answer (1)
Report

Thanks so much for your responses, I think the past couple of days I've been in meltdown mode, but reading your responses and in particular about the meds have my wheels turning and I feel that I really need to look into this further. The funny thing is I worked in the medical field for many years and usually I always look into med side effects thoroughly, but this time I didn't, I think we were so desperate when she had the UTI in May that we took anything given to us.
Helpful Answer (1)
Report

DeeDeeJ, you raise very common questions when there is a diagnosis of dementia. I can answer a couple of them:

Q. Are they doing this for attention?
A. No.

Q. Are they being manipulative?
A. No.

You really have to accept that there are physical deformities in their brains. These can be seen on autopsy (but not readily by other means, yet.)

Your mother is behaving as she is because she has tiny aggregates of Alpha-synuclein protein in her brain. You can read more about how this impacts her cognitive and behavioral conduct, if you care to. But it is real. It is not emotional or psychological. It is a deformity in her brain.

Drugs and several other things can cause hallucinations. But hallucinations are a primary symptom for Lewy Body Dementia. They occur in LBD folks taking good drugs and bad drugs and absolutely no drugs at all. They occur early in the disease process. (My husband was on no dementia or anti-psychotic drugs and no new drugs when he saw his deceased brother come up the sidewalk, and when he saw the bats flying in our bedroom.) How to handle them needs to be addressed by a neurologist with detailed knowledge of the disease.

Sleep disturbances are also a hallmark of the disease. Lots of things can cause poor sleeping. I have sleep problems and I don't have dementia. But a particular sleep disorder called RBD is strongly associated with LBD. It can start years before the dementia starts. And it is miraculously suppressed by a single non-addicting drug for 95% of people who suffer from it. I suggest you make careful notes about your mother's sleep problems and share it with the neurologist. You can read about RBD if you are interested. (A sleep study confirmed my husband's RBD more than a decade before he developed dementia symptoms.)

Lewy Body with Dementia is a specific physical problem in the brain. It is not Alzheimer's. It is not psychological. It is not caused by drugs (though obviously drugs can have adverse effects). Except for brief periods (called show-timing) it cannot be controlled by the person who has it.

I am so very glad that you will be having additional medical consultations soon. This needs to be addressed by a professional with a strong expertise in dementia in general and deep knowledge of Lewy Body Dementia in particular.

My heart goes out to you. LBD is a particularly "high caregiver burden" form of dementia. On the brighter side, many of the symptoms can be successfully addressed by a combination of drugs and thoughtful interactions. There is less brain cell death in LBD and therefore more material for the drugs and treatments to work with.

Of course you don't know how to deal with this. It isn't exactly taught in high school Family Life classes. But you can learn. And helping Mom have the best quality of life she can have can be enormously rewarding.
Helpful Answer (2)
Report

Just saw the two meds mom is on:

Atenolol: Infrequent side effects include abnormal dreams; rare side effects include confusion and hallucination.

Venlafaxine: Strange dreams; hallucination, confusion, memory problems, trouble concentrating.

I'm a real bug on this stuff. And I know I sound like a bit of a screwball about it, but when we know a particular medication messes with someone's brain, and we know our loved one's brain is ALREADY compromised? To me, it just raises the possibility that some of these meds may make SOME kinds of dementia worse in SOME people.
Helpful Answer (0)
Report

DeeDee, get your mom's pillbox next to your computer and Google every single one of her meds. Write them down and see how many come up with hallucinations, sleep disturbances, confusion, etc., etc. Then decide (with doctor's input) how many of them can be safely discontinued.

Mom has dementia. I have just recently discontinued Namenda (in three days she was a new person), and every single other med she was taking when I took her to live with me a year ago that wasn't medically necessary. One I specifically remember was a pill for cholesterol. Really? She's on critical meds only. She's 87. On Monday, I'll be asking the doctor to discontinue her blood pressure pill. Her BP is consistently under 115 and consistently under 70.

Others may say, "What???? Are you nutz????" My belief is that the less chemicals we're pouring into old people's bodies? The better. I always ALWAYS suspect meds.
Helpful Answer (0)
Report

We see her PCP next week and the Neurologist the following week, I'll mention the Nasonex to him.

We're having such a difficult time with this, she just called me upstairs and her closet was all on the floor, she said the "woman" was stuck in the closet. I'm lucky that my Aunt (my Mom's twin) lives with us also and she's able to keep an eye on her, but my Husband and I are self employed, and while we have the luxury of changing our schedule to fit my Mom's Doctor appts in we also work very hard and 5 seconds after I tell her I'm home she's down the stairs telling us that the stuffed dolls we have in the kitchen are dying. I understand and feel awful about what my Mom is going through but this is really having an effect on us.

Do people who have hallucinations have the obsessive need to tell their loved ones every aspect of what's going on? I feel horrible for saying it, but my Mom has always craved attention and I wonder at times if she's doing this for attention?

I just don't know how to deal with this at all.
Helpful Answer (0)
Report

1 2 3
This question has been closed for answers. Ask a New Question.